Risks of swapping Efavirenz for Viramune?
Sep 22, 2005
Hello, firstly a big thank-you for your site and the wealth of knowledge on here.
I have a question regarding the potential severe side-effects of Viramune.
I have been on medication for approximately 1 year, a combination of Efavirenz, 3TC and Tenofovir. The results have been good; Cd4 rose from 240 to about 340 with an undetectable viral load after 7 weeks.
By nature I've always been optimistic and enjoyed life enormously and I feel that the Efavirenz has taken the edge of things.
While the initial severe dreaming and night discomfort from the Efavirenz obviously went away, I am still left not really having a very relaxed sleep, dreaming much more than I would like and also often feeling a little bit "down" or "flat".
I tolerate the 3TC and Tenofovir very well and was thinking of swapping the Efavirenz for Viramune. I have read though that the potential for severe skin reactions with the Viramune is quite high.
As a child, I had a very serious Stephen Johnson syndrome caused by Sulphonamides.
Here are my key questions:
Having had a Stephen Johnson syndrome once, am I more susceptible to having one again?
How safe is Viramune?
Is there any way to test the potential reaction before starting on the drug?
Any thoughts would be very welcome.
Response from Dr. Henry
Good question. Substitutions usually go OK but in your case I would be doubly cautious given your history. I generally would consider a switch to either an atazanavir based regimen +/- ritonavir (often switching the tenofovir to abacavir before hand) or even consider Trizivir + Viread if no history of NRTI resistance. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Anal Sex Top Sign Of HIV AIDS
- Itchy Red Spots After Vaginal Sex Sign Of HIV AIDS
- Painful Urination After Oral Sex On A Woman What Are The Chances Of HIV
- Can Oral Thrush Cause Burning Sensation?
- Can I Catch Aids From Kissing With A Mouth Ulcer?
- During Ars Does Lymph Nodes Swell At The Same Time
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.